Sign up for email alert when new content gets added: Sign up
Cardiovascular side effects after electroconvulsive therapy (ECT) are rare but can potentially lead to significant morbidity and mortality. The authors present a case involving a 67-year-old woman who developed Takotsubo cardiomyopathy (TC) with left ventricular (LV) thrombus eight days after her last ECT. She received six ECT treatments for active suicidal ideation after prophylaxis with oral metoprolol and intravenous esmolol and was discharged home. She presented to the emergency room with altered mental status, where an electrocardiogram revealed anterior ST segment elevation compatible with an ST segment elevation myocardial infarction. Emergent coronary angiogram was normal. Left ventriculogram showed characteristic apical dyskinesis compatible with TC. Echocardiogram revealed an apical LV thrombus. The patient was placed on anticoagulant therapy. Repeat echocardiogram eight weeks later showed normal LV function with resolution of thrombus. Physicians managing ECT patients should be aware of the possibility of TC with LV thrombus as a complication of this procedure. The authors review the medical literature and provide recommendations for peri-ECT management of patients with previous TC.